Alabama, 2022Damaging Wind in Alabama, August 29, 2022
August 29, 2022 · NWS HUN · 1 event in 1 county or zone
Clusters of strong thunderstorms moved from western Tennessee and northern Mississippi into northwestern Alabama in the early afternoon hours. One of these storms knocked down a tree in southern Colbert county north of the Cedar Creek Reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong thunderstorms moved from western Tennessee and northern Mississippi into northwestern Alabama in the early afternoon hours. One of these storms knocked down a tree in southern Colbert county north of the Cedar Creek Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 5:46 PM CST, 19 minutes earlier.
Area forecast discussion, Aug 29, 5:46 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
646 PM CDT Mon Aug 29 2022
...New NEAR TERM...
.NEAR TERM...
(Tonight)
Issued at 646 PM CDT Mon Aug 29 2022
VFR conditions will be the predominant flight category at both
terminals this evening and overnight. The one exception may be at
KMSL through 01-02z due to lingering TSRA activity where localized
MVFR/IFR conditions will be possible. Additional rounds of
SHRA/TSRA are expected during the day on Tuesday, with localized
visibility/ceiling reductions to MVFR levels during the late
morning and afternoon hours.
&&
.SHORT TERM...
(Tuesday through Thursday night)
Issued at 247 PM CDT Mon Aug 29 2022
The upper level trough will continue to deepen as it slides across
the Great Lakes on Tuesday, suppressing the ridge across the
Southeast. An associated cold front will push into the TN Valley
on Tuesday afternoon with enough lift for showers and
thunderstorms to become numerous. Ahead of the front, models
continue to push PWATS over 2 inches and keep bulk shear ~20kts.
Heavy rainfall and locally gusty winds will be the primary
threats, however if training or slower storm motion occurs, will
have to watch for the potential for localized flash flooding.
The front will move fairly quickly and exit the forecast area
Tuesday night with shower/storms coming to an end after midnight.
Overnight lows will be a few degrees cooler, reaching the 60s.
Behind the front, cooler and drier air will filter in as high
pressure builds, keeping Wednesday and Thursday dry. Wednesday
will be the coolest day of the week with highs in the mid to upper
80s with lows in the lower 60s. Thursday will be a few degrees
warmer but sunshine still prevailing.
&&
.LONG TERM...
(Friday through Sunday)
Issued at 247 PM CDT Mon Aug 29 2022
Rain chances will return heading into the weekend. A mid Atlantic
ridge will build into the region and return southerly flow. A
backdoor cold front will help spark isolated to scattered storms
Friday afternoon but chances will persist through the weekend as
a disturbance moves through. Between the rain chances and cloud
cover, daytime highs in this weekend will be in the 80s with lows
around 70 degrees.
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Aug 29 2022
VFR conditions prevail this afternoon under a BKN cloud deck.
Isolated to scattered showers are possible this afternoon with
greater chances west of I-65, which has been represented with
vicinity wording. Thunderstorms are possible but confidence was
too low in impacts to mention directly. At this point, all
convection is expected to wane this evening, but there is a low
chance (10-20%) that storms will continue overnight. Patchy fog is
possible where there is rain, so have included a 5 SM mention at
MSL where there is higher confidence for rain. Otherwise, VFR
conditions prevail tomorrow morning until greater coverage of
showers and storms approaches from the northwest in the late
morning ahead of a weak front.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...AMP.24
SHORT TERM....JMS
LONG TERM....JMS
AVIATION...30
Hazardous weather outlook, Aug 29, 1:54 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
254 PM CDT Mon Aug 29 2022
ALZ001>010-016-TNZ076-096-097-302000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
254 PM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon into
tonight. Brief gusty winds and heavy downpours will occur with the
stronger thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Numerous thunderstorms are expected on Tuesday as a cold front drops
southeast through the region. A few stronger thunderstorms are
possible, with gusty winds and heavy downpours.
Scattered mainly afternoon and evening thunderstorms are possible
Friday, Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 4:56 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
556 PM CDT Mon Aug 29 2022
ALZ001-292345-
Lauderdale AL-
556 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Florian, or 8 miles north of Florence, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Killen, Lexington, St. Florian, Underwood-Petersville,
Green Hill, Center Star, Zip City, Kingtown and Whitehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8730 3480 8731 3483 8751 3483 8754
3485 8771 3500 8771
TIME...MOT...LOC 2256Z 270DEG 13KT 3494 8762
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 29, 5:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
625 PM CDT Mon Aug 29 2022
ALZ001-002-300015-
Lauderdale AL-Colbert AL-
625 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of central Lauderdale
and northeastern Colbert Counties through 715 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or near Florence, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, St. Florian,
Underwood-Petersville, Green Hill, Zip City, Threet and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 8783 3501 8746 3500 8743 3476 8768
3482 8785
TIME...MOT...LOC 2325Z 188DEG 14KT 3483 8778
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GHSpecial weather statement, Aug 29, 5:55 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
655 PM CDT Mon Aug 29 2022
ALZ001>003-300045-
Lauderdale AL-Franklin AL-Colbert AL-
655 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of south central
Lauderdale, south central Colbert and north central Franklin Counties
through 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 9 miles west of Russellville, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Red Rock, Posey Loop, Pride Landing,
Srygley Church, New Bethel, Crooked Oak and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3452 8784 3454 8797 3482 8796 3474 8769
TIME...MOT...LOC 2354Z 190DEG 12KT 3455 8790
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GHThunderstorm Wind, Colbert
- When
- August 29, 6:05 PM CST
- Where
- Colbert County, 3.64 mi SSW of Newsom Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.580, -87.920
A tree was reported down at the corner of CR 33 and High Chaparral Road. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053278.